How Can I tell if a Provider is Chemically Impaired?
It can be incredibly hard, and the development of true impairment can be insidious.
The medical literature has consistently demonstrated that untreated alcohol or drug dependence can significantly increase the frequency of medical errors made by individual healthcare providers. Additionally, in the veterinary field, untreated addiction can easily be fatal. The Washington Physicians Health Program has a contract with the Department of Health to serve as the recovery program for veterinarians the state of Washington. WPHP provides outreach, crisis intervention, assessment and monitoring services for veterinarians who are having professional difficulties due to a medical condition such as substance dependence or mental illness. One of WPHP’s primary goals is to intervene with providers in need before their illness reaches the level of impairment, so as to limit the impact of these illnesses on providers’ personal and professional lives and their ability to provide safe care.
Given the occupational stressors faced by veterinarians, and their access to controlled substances, veterinarians have elevated rates of substance use disorders compared to the general public. Additionally, because veterinary training selects for such highly functioning and bright individuals, it can be very difficult to identify “impairment” in these providers. It may only be in the late stage of alcohol dependence or drug addiction that a provider reaches the threshold of impairment and his or her illness becomes visible to those around them. WPHP recommends the use of the “Six I’s” in thinking about early warning signs that a provider may be at risk for impairment.
The first “I” is for irritability: gradual onset of a personality change. Over the last few months your colleague has become a new person, constantly terse and angry with staff, patients and their owners. Always edgy, he or she frequently overreacts to the smallest perceived slight. The second “I” is for irresponsibility. Your colleague has started shifting work to others in order to minimize his or her time in the clinic when others are around. Once chemically dependent, they may try to minimize physical contact with others in order to continue hiding their illness. They may also try to minimize the hours between their chemical use in order to avoid going into withdrawal.
The third and fourth “I”s refer to inaccessibility and isolation. Is your colleague always volunteering for the graveyard shift in order to minimize contact with staff and increase the chance of being able to continue hiding their secret? Are they skipping staff meetings for the same reason? Are they frequently late or calling in sick on Monday mornings – a common time for extended hangovers from weekend drinking? Are they often “MIA”- taking long lunches or bathroom breaks? If so, do they leave for those breaks irritable and return in a calmer mood? Have they been using alcohol or other substances during these prolonged breaks, resulting in a noticeably more pleasant or disinhibited personality upon their return? Are they nodding off in meetings? The fifth “I,” inability, can manifest through a new pattern of inappropriate or bizarre medication orders, dosage miscalculations, sloppy or delayed charting, or deviation from standard procedures.
The sixth “I” refers to incidentals and includes what we see, hear and smell in the workplace. Are there physiological signs of chronic use or withdrawal, or further behaviors to camouflage signs of drug or alcohol use? Signs suggestive of alcohol use include puffy or frequently bloodshot eyes and “orange peel” or ruddy nose, whereas chronic irritability or tremor can be suggestive of withdrawal. The smell of alcohol on the breath is not to be ignored. Opioid use can lead to pupillary miosis and “nodding off” during meetings, while withdrawal may be marked by irritability, frequent bathroom trips for diarrhea, yawning and runny nose/tearing eyes. Intravenous substance use can result in track marks on the extremities, commonly hidden by long sleeves even on very hot days. Benzodiazepine use can lead to “nodding off” whereas withdrawal symptoms are similar to those of alcohol dependence. Cannabis use can lead to chronically infected conjunctivae, while cocaine or amphetamine intoxication is marked by pupillary dilation, tachycardia, elevated energy and hypersexuality, and perhaps even psychosis.
Individuals concealing their illness will go to great lengths to mask these behaviors and symptoms, which can also be a sign that something isn’t right. Do they have a new pattern of wearing long sleeves or sunglasses? Are they constantly using mouthwash, heavy cologne, or breath mints to hide the odor of alcohol? Are their medication counts frequently off when they check out controlled substances for procedures? Or have they developed a new pattern of un-witnessed spillage/breakage of medications, justifying their need to check out more?
Substance dependence can result in varying levels of impairment, thus the frequency of these behaviors and visible signs may be episodic. The development of these illnesses is often gradual and difficult to identify beyond all doubt. When you have uncertainty about the safety of a colleague because of observations similar to those described above, please consider calling WPHP for assistance. WPHP staff members are available to take confidential referrals, answer questions, and provide guidance. If your colleague is chemically-impaired, WPHP is able to identify this illness and help him or her with treatment resources before their condition ruins their career or further disrupts their life. If he or she is not chemically-impaired, WPHP can discreetly rule out these concerns and put potentially destructive rumors to rest.
Article contributed by Charles Meredith, MD, Medical Director, Washington Physicians Health Program